Diabetic ketoacidosis
This presentation is the property of its rightful owner.
Sponsored Links
1 / 18

Diabetic Ketoacidosis PowerPoint PPT Presentation


  • 161 Views
  • Uploaded on
  • Presentation posted in: General

Diabetic Ketoacidosis. Michele Ritter, M.D. Argy Resident – February, 2007. Diabetic Ketoacidosis (DKA).

Download Presentation

Diabetic Ketoacidosis

An Image/Link below is provided (as is) to download presentation

Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.


- - - - - - - - - - - - - - - - - - - - - - - - - - E N D - - - - - - - - - - - - - - - - - - - - - - - - - -

Presentation Transcript


Diabetic Ketoacidosis

Michele Ritter, M.D.

Argy Resident – February, 2007


Diabetic Ketoacidosis (DKA)

  • A state of absolute or relative insulin deficiency aggravated by ensuing hyperglycemia, dehydration, and acidosis-producing derangements in intermediary metabolism, including production of serum acetone.

  • Can occur in both Type I Diabetes and Type II Diabetes

    • In type II diabetics with insulin deficiency/dependence

  • The presenting symptom for ~ 25% of Type I Diabetics.


Hyperosmolar Hyperglycemic State (HHS)

  • An acute metabolic complication of diabetes mellitus characterized by impaired mental status and elevated plasma osmolality in a patient with hyperglycemia.

  • Occurs predominately in Type II Diabetics

    • A few reports of cases in type I diabetics.

  • The presenting symptom for 30-40% of Type II diabetics.


Diagnostic Criteria for DKA and HHS


Causes of DKA/HHS

  • Stressful precipitating event that results in increased catecholamines, cortisol, glucagon.

    • Infection (pneumonia, UTI)

    • Alcohol, drugs

    • Stroke

    • Myocardial Infarction

    • Pancreatitis

    • Trauma

    • Medications (steroids, thiazide diuretics)

    • Non-compliance with insulin


Symptoms of DKA/HHS

  • Polyuria

  • Polydypsia

  • Blurred vision

  • Nausea/Vomiting

  • Abdominal Pain

  • Fatigue

  • Confusion

  • Obtundation


Physical Examination in DKA/HHS

  • Hypotension, tachycardia

  • Kussmaul breathing (deep, labored breaths)

  • Fruity odor to breath (due to acetone)

  • Dry mucus membranes

  • Confusion

  • Abdominal tenderness


Chemistry

Glucose

Bicarbonate

Anion gap = (Na+) – (Cl- + HCO3-)

Frequently seen:

 BUN/creatinine (dehydration)

 potassium

 sodium

Pseudohyponatremia: to correct, add 1.6 mEq of sodium to every 100mg/dL of glucose above normal

Serum acetones

Positive in DKA; Possibly small in HNS

Urinalysis

Ketones (for DKA); leukocyte esterase, WBC (for UTI)

CBC

Leukocytosis (possible infection)

Amylase/Lipase

To evaluate for pancreatitis

BUT, DKA by itself can also increase them!

EKG

Evaluate for possible MI

Diagnostic Studies in DKA/HHS


Treatment of DKA

  • HYDRATION!!!

    • Normal Saline – 500-1000 cc/hr for 4 hours, then 250 – 500 cc/hr for 4 hours, then 125-250 cc/hr

    • Once glucose is < 200, should change fluids to D5 ½ NS until insulin drip is stopped

  • Insulin

    • Insulin drip: Bolus: 0.15 units/kg, then infuse at 0.1 mg/kg/hr

    • Ideally should decrease glucose 50-100 mg/dL per hour

    • In DKA: Change to subcutaneous regimen once anion gap has closed and patient is ready to eat.

    • Need to give long-acting insulin dose several hours prior to stopping insulin drip.

  • Accuchecks

    • Every 1 hour initially, then every 2 hours, and so on.

  • Serial Electrolytes

    • Potassium repletion

      • Should add potassium to IV fluids once potassium < 5


Treatment of HHS

  • Hydration!!!

    • Even more important than in DKA

  • Find underlying cause and treat!

  • Insulin drip

    • Should be started only once aggressive hydration has taken place.

    • Switch to subcutaneous regimen once glucose < 200 and patient eating.

  • Serial Electrolytes

    • Potassium replacement.


Possible Complications of DKA

  • Hypophosphatemia

    • Occurs after aggressive hydration/treatment

    • Monitor phosphorus and replete as needed to keep > 1

  • Cerebral edema

    • Rare, but life threatening

    • Usually in pediatric, adolescent patients

    • Symptoms: Headache, altered mental status

    • Treat with mannitol, hyperventilation

  • Myocardial infarction, DVT/PE, cardiac dysrhythmias


Case # 1

  • A 72-year old female with a history of diabetes mellitus, hypertension, GERD and obstructive sleep apnea, presents to the emergency room with nausea/vomiting and lethargy. Patient states that she skipped “a few” doses of her lantus, but has otherwise been good about her insulin. She admits to blurred vision, and some mild abdominal discomfort.


Case # 1 (cont.)

  • Physical Exam:

    • 38.1, 110/78, 110, 22, 99% on RA

    • Gen: Obese female, alert and oriented x 3; in NAD

    • HEENT: very dry mucus membranes

    • CV: RRR

    • Resp: LCTA bilaterally

    • Abd: soft, mildly tender diffusely, no rebound/guarding

    • Ext: no LE edema


Labs:

Sodium: 130

Potassium: 5.9

Chloride: 102

Bicarbonate: 18

BUN: 38

Cr: 1.9

Glucose: 602

WBC: 14.3

Hgb: 13.9

Hct: 42

Platelets: 291

Urinalysis:

Trace ketones

Trace blood

Leuk. Est: 4 +

WBC > 50

Case # 1 (cont.)


Case # 1

  • What does this patient have?

  • How should you acutely treat this patient?

  • What other tests would you send?

  • What do you do when the patient’s glucose falls below 200?


Question #2

  • A 32-year old woman is admitted to the hospital in a semi-comatose, volume-depleted state, exhibiting marked air hunger. She has had type 1 diabetes mellitus for 12 years and ran out of insulin 3 days ago.

  • Labs:

    • Glucose: 1075 mg/dL Serum bicarbonate: 4.5 mEq/L

      Potassium: 3.8

    • ABG: pH 6.90, PCO2: 23 mm Hg


Question # 2(cont.)

  • After 4 hours of treatment that includes standard doses of insulin (10 units/h) fluids, intravenous potassium chloride (10 mEq/L) plus 150 meq/L of sodium bicarbonate, the patient’s pH increases to 7.10. However, she suddenly develops respiratory failure followed by cardiac arrest.


Question # 2 (cont.)

  • What is the most likely therapeutic misjudgement?

    (A) She was given too much potassium chloride and had suppression of all cardiac pacemaker activity.

    (B) She was given too little potassium chloride and developed respiratory muscle paralysis followed by ventricular fibrillation.

    (C) She was given too little insulin in the face of an unusually high plasma glucose concentration and developed cerebral edema.

    (D) She was given too much bicarbonate, which led to cerebrospinal fluid acidosis and suppression of the brain stem respiratory center.

    (E) She should have been given her potassium as potassium phosphate in order to prevent respiratory muscle paralysis from hypophosphatemia caused by insulin administration.


  • Login